Advertisement

Short Tours through Large Linear Forests

  • Uriel Feige
  • R. Ravi
  • Mohit Singh
Part of the Lecture Notes in Computer Science book series (LNCS, volume 8494)

Abstract

A tour in a graph is a connected walk that visits every vertex at least once, and returns to the starting vertex. Vishnoi (2012) proved that every connected d-regular graph with n vertices has a tour of length at most (1 + o(1))n, where the o(1) term (slowly) tends to 0 as d grows. His proof is based on van-der-Warden’s conjecture (proved independently by Egorychev (1981) and by Falikman (1981)) regarding the permanent of doubly stochastic matrices. We provide an exponential improvement in the rate of decrease of the o(1) term (thus increasing the range of d for which the upper bound on the tour length is nontrivial). Our proof does not use the van-der-Warden conjecture, and instead is related to the linear arboricity conjecture of Akiyama, Exoo and Harary (1981), or alternatively, to a conjecture of Magnant and Martin (2009) regarding the path cover number of regular graphs. More generally, for arbitrary connected graphs, our techniques provide an upper bound on the minimum tour length, expressed as a function of their maximum, average, and minimum degrees. Our bound is best possible up to a term that tends to 0 as the minimum degree grows.

Keywords

Regular Graph Minimum Degree Parallel Edge Path Cover Tour Length 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Akiyama, J., Exoo, G., Harary, F.: Covering and packing in graphs IV: linear arboricity. Networks 11, 69–72 (1981)CrossRefzbMATHMathSciNetGoogle Scholar
  2. 2.
    Alon, N.: Problems and results in extremal combinatorics, Part I. Discrete Math. 273, 31–53 (2003)CrossRefzbMATHMathSciNetGoogle Scholar
  3. 3.
    Alon, N., Spencer, J.: The Probabilistic Method. John Wiley and Sons (2004) Google Scholar
  4. 4.
    Alon, N., Teague, V.J., Wormald, N.C.: Linear arboricity and linear k-arboricity of regular graphs. Graphs and Combinatorics 17, 11–16 (2001)CrossRefzbMATHMathSciNetGoogle Scholar
  5. 5.
    Boyd, S., Sitters, R., van der Ster, S., Stougie, L.: TSP on cubic and subcubic graphs. In: Günlük, O., Woeginger, G.J. (eds.) IPCO 2011. LNCS, vol. 6655, pp. 65–77. Springer, Heidelberg (2011)CrossRefGoogle Scholar
  6. 6.
    Christofides, N.: Worst-case analysis of a new heuristic for the travelling salesman problem. Technical Report 388, Graduate School of Industrial Administration, Carnegie Mellon University (1976)Google Scholar
  7. 7.
    Correa, J.R., Larré, O., Soto, J.A.: TSP tours in cubic graphs: beyond 4/3. In: Epstein, L., Ferragina, P. (eds.) ESA 2012. LNCS, vol. 7501, pp. 790–801. Springer, Heidelberg (2012)CrossRefGoogle Scholar
  8. 8.
    Egorychev, G.P.: The solution of Van der Waerden’s problem for permanents. Advances in Mathematics 42(3), 299–305 (1981)CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    Falikman, D.I.: Proof of the Van der Waerden conjecture regarding the permanent of a doubly stochastic matrix. Mathematical Notes 29(6), 475–479 (1981)CrossRefzbMATHMathSciNetGoogle Scholar
  10. 10.
    Franzblau, D.S., Raychaudhuri, A.: Optimal Hamiltonian completions and path covers for trees, and a reduction to maximum flow. ANZIAM Journal 44(2), 193–204 (2002)CrossRefzbMATHMathSciNetGoogle Scholar
  11. 11.
    Jerrum, M., Sinclair, A., Vigoda, E.: A polynomial-time approximation algorithm for the permanent of a matrix with nonnegative entries. J. ACM 51(4), 671–697 (2004)CrossRefzbMATHMathSciNetGoogle Scholar
  12. 12.
    Karp, J., Ravi, R.: A 9/7-Approximation Algorithm for Graphic TSP in Cubic Bipartite Graphs. arXiv:1311.3640 (November 2013)Google Scholar
  13. 13.
    Magnant, C., Martin, D.M.: A note on the path cover number of regular graphs. Australasian Journal of Combinatorics 43, 211–217 (2009)zbMATHMathSciNetGoogle Scholar
  14. 14.
    Mömke, T., Svensson, O.: Approximating graphic TSP by matchings. In: Proceedings of Foundations of Computer Science (FOCS), pp. 560–569 (2011)Google Scholar
  15. 15.
    Moon, J.W.: On the diameter of a graph. The Michigan Mathematical Journal 12(3), 349–351 (1965)CrossRefzbMATHMathSciNetGoogle Scholar
  16. 16.
    Moser, R.A., Tardos, G.: A constructive proof of the general Lovász local lemma. J. ACM 57(2) (2010)Google Scholar
  17. 17.
    Saberi, A., Gharan, S.O., Singh, M.: A randomized rounding approach to the traveling salesman problem. In: Proceedings of Foundations of Computer Science (FOCS), pp. 550–559 (2011)Google Scholar
  18. 18.
    Sebö, A., Vygen, J.: Shorter Tours by Nicer Ears. CoRR, abs/1201.1870 (2012)Google Scholar
  19. 19.
    Vishnoi, N.K.: A Permanent Approach to the Traveling Salesman Problem. In: Proceedings of Foundations of Computer Science (FOCS), pp. 76–80 (2012)Google Scholar

Copyright information

© Springer International Publishing Switzerland 2014

Authors and Affiliations

  • Uriel Feige
    • 1
  • R. Ravi
    • 2
  • Mohit Singh
    • 3
  1. 1.Department of Computer ScienceThe Weizmann InstituteRehovotIsrael
  2. 2.Tepper School of BusinessCarnegie Mellon UniversityUSA
  3. 3.Microsoft ResearchRedmondUSA

Personalised recommendations